×

zbMATH — the first resource for mathematics

Billiards in polygons: Survey of recent results. (English) Zbl 1081.37525
Summary: We review the dynamics of polygonal billiards.

MSC:
37G99 Local and nonlocal bifurcation theory for dynamical systems
28D20 Entropy and other invariants
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] P. Arnoux, Ergodicité générique des billards polygonaux, Seminaire Bourbaki (1987/88), exp. 696, pp. 203–221.
[2] P. Arnoux, Echanges d’intervalles et flots sur les surfaces, inThéorie Ergodique (Enseignement Mathématique, Geneva, 1981), pp. 5–38.
[3] P. Arnoux, D. Ornstein, and B. Weiss, Cutting and stacking, interval exchanges, and geometric models,Isr. J. Math. 50:160–168 (1985). · Zbl 0558.58019 · doi:10.1007/BF02761122
[4] C. Boldrighini, M. Keane, and F. Marchetti, Billiard in polygons,Ann. Prob. 6:532–540. (1978). · Zbl 0377.28014 · doi:10.1214/aop/1176995475
[5] M. Boshernitzan, A condition for minimal exchange maps to be uniquely ergodic,Duke Math. J. 52:725–752 (1985). · Zbl 0602.28009 · doi:10.1215/S0012-7094-85-05238-X
[6] M. Boshernitzan, A unique ergodicity of minimal symbolic flows with linear block growth,J. Analyse Math. 44:77–96 (1985). · Zbl 0602.28008 · doi:10.1007/BF02790191
[7] M. Boshernitzan, Rank two interval exchange transformations,Ergod. Theory Dynam. Syst. 8:379–394 (1988). · Zbl 0657.28013 · doi:10.1017/S0143385700004521
[8] M. Boshernitzan, Billiards and rational periodic directions in polygons,Am. Math. Monthly 99:522–529 (1992). · Zbl 0776.58034 · doi:10.2307/2324059
[9] M. Boshernitzan and I. Cornfeld, Interval translation mappings, preprint (1994).
[10] M. Boshernitzan, G. Galperin, T. Kruger, and S. Troubetzkoy, Some remarks on periodic billiard orbits in rational polygons, preprint (1994).
[11] B. Cipra, R. Hanson, and A. Kolan, Periodic trajectories in right triangle billiards, preprint, St. Olaf College (1994).
[12] I. P. Cornfeld, S. V. Fomin, and Ya. G. Sinai,Ergodic Theory (Springer-Verlag, Berlin, 1982).
[13] A. Fathi, F. Laudenbach, and V. Poenaru, Travaux de Thurston sur les surfaces,Asterisque 66/67 (1979).
[14] G. Galperin, T. Krueger, and S. Troubetzkoy, Local instability of orbits in polygonal and polyhedral billiards,Commun. Math. Phys. 169 (1995), 463–473. · Zbl 0924.58043 · doi:10.1007/BF02099308
[15] G. Galperin, N. Chernov, and A. Zemlyakov,Mathematics of Billiards (Cambridge University Press, Cambridge, in press.
[16] G. Galperin, A. M. Stepin, and Ya. Vorobetz, Periodic billiard orbits in polygons; generating mechanisms,Russ. Math. Surv. 47:5–80 (1992). · Zbl 0777.58031 · doi:10.1070/RM1992v047n03ABEH000893
[17] G. Galperin and D. Zvonkine, Periodic billiard trajectories in right triangles and rightangled tetrahedra, preprint (1994). · Zbl 1023.37021
[18] E. Gutkin, Billiard flows on almost integrable polyhedral surfaces,Ergod. Theory Dynam. Syst. 4:569–584 (1984). · Zbl 0569.58028 · doi:10.1017/S0143385700002650
[19] E. Gutkin, Billiards in polygons,Physica 19D:311–333 (1986). · Zbl 0593.58016
[20] E. Gutkin, Orbit coding and topology of trajectories for polygonal billiards, preprint (1995).
[21] E. Gutkin and H. Haydn, Topological entropy of generalized polygon exchanges,Bull. AMS 32:50–57 (1995). · Zbl 0879.54023 · doi:10.1090/S0273-0979-1995-00555-0
[22] E. Gutkin and H. Haydn, Topological entropy of polygon exchange transformations and polygonal billiards, preprint USC (1995). · Zbl 0945.37005
[23] E. Gutkin and A. Katok, Weakly mixing billiards, inHolomorphic Dynamics, Lecture Notes in Mathematics 1345, (Springer-Verlag, Berlin, 1989), pp. 163–176.
[24] E. Gutkin and S. Troubetzkoy, Directional flows and strong recurrence for polygonal billiards, preprint (1995). · Zbl 0904.58036
[25] P. Hubert, Complexité de suites definies par des trajectories de billard, preprint (1994).
[26] P. Hubert and G. Rauzy, Dynamique symbolique du billard dans le triangle equilateral, preprint (1994).
[27] A. Katok, Interval exchange transformations and some special flows are not mixing,Isr. J. Math. 35:301–310 (1980). · Zbl 0437.28009 · doi:10.1007/BF02760655
[28] A. Katok, Ergodicity of generic irrational billiards, inAbstracts of Workshop on Two-Manifold and Geometry (MSRI, 1986), Vol. 1, p. 13.
[29] A. Katok, The growth rate for the number of singular and periodic orbits for a polygonal billard,Commun. Math. Phys. 111:151–160 (1987). · Zbl 0631.58020 · doi:10.1007/BF01239021
[30] A. Katok and B. Hasselblatt,Introduction of the Modern Theory of Dynamical Systems (Cambridge University Press, Cambridge, 1995). · Zbl 0878.58020
[31] S. Kerckhoff, H. Masur, and J. Smillie, Ergodicity of billiard flows and quadratic differentials,Ann. Math. 124:293–311 (1986). · Zbl 0637.58010 · doi:10.2307/1971280
[32] R. Mañe,Ergodic Theory and Differentiable Dynamics (Springer-Verlag, New York, 1987).
[33] H. Masur, Interval exchange transformations and measured foliations,Ann. Math. 115:168–200 (1982). · Zbl 0497.28012 · doi:10.2307/1971341
[34] H. Masur, Closed trajectories for quadratic differentials with an application to billiards,Duke Math. J. 53:307–314 (1986). · Zbl 0616.30044 · doi:10.1215/S0012-7094-86-05319-6
[35] H. Masur, The growth rate for trajectories of a quadratic differential,Ergod. Theory Dynam. Syst. 10:151–176 (1990). · Zbl 0706.30035 · doi:10.1017/S0143385700005459
[36] H. Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential,Duke Math. J. 66:387–442 (1992). · Zbl 0780.30032 · doi:10.1215/S0012-7094-92-06613-0
[37] H. Masur, The Teichmuller flow is Hamiltonian,Proc. AMS, in press. · Zbl 0849.32014
[38] H. Masur, Lower bounds for the number of saddle connections, and closed trajectories of a quadratic differential, inHolomorphic Functions and Moduli I, (MSRI, 1988), pp. 215–228.
[39] H. Masur and J. Smillie, Hausdorff dimension of sets of nonergodic measured foliations,Ann. Math. 134:455–543 (1991). · Zbl 0774.58024 · doi:10.2307/2944356
[40] J. C. Oxtoby,Measure and Category; A Survey of the Analogies Between Topological and Measure Spaces (Springer-Verlag, New York, 1971). · Zbl 0217.09201
[41] Quantum Chaos (Italian Physical Society Proceedings, Course CXIX; North-Holland, Amsterdam, 1993).
[42] C. Robinson,Dynamical Systems: Stability, Symbolic Dynamics, and Chaos (CRC Press, Boca Raton, Florida, 1995). · Zbl 0853.58001
[43] Th. W. Ruijgrok, Periodic orbits in triangular billiards,Acta Phys. Polon. B 22:955–967 (1991).
[44] P. Sarnak, Arithmetic quantum chaos,Isr. Math. Conf. Proc. 8:183–236 (1995). · Zbl 0831.58045
[45] K. Strebel,Quadratic Differentials (Springer-Verlag, New York, 1984).
[46] S. Tabachnikov,Billiards (Société Mathématique de France, 1995). · Zbl 0833.58001
[47] M. Troyanov, Les surfaces euclidiennes a singularités coniques,l’Enseign. Math. 32:79–94 (1986). · Zbl 0611.53035
[48] W. A. Veech, Gauss measures for transformations on the space of interval exchange maps,Ann. Math. 155:201–242 (1982). · Zbl 0486.28014 · doi:10.2307/1971391
[49] W. A. Veech, The Teichmuller geodesic flow,Ann. Math. 124:441–530 (1986). · Zbl 0658.32016 · doi:10.2307/2007091
[50] W. A. Veech, Boshernitzan’s criterion for unique ergodicity of an interval exchange transformation,Ergod. Theory Dynam. Syst. 7:149–153 (1987). · Zbl 0657.28012 · doi:10.1017/S0143385700003862
[51] W. A. Veech, Teichmuller curves in modular spaces, Eisenstein series, and an application to triangular billiards,Inv. Math. 97:553–583 (1989). · Zbl 0676.32006 · doi:10.1007/BF01388890
[52] W. A. Veech, The billiard in a regular polygon,Geom. Funct. Anal. 2:341–379 (1992). · Zbl 0760.58036 · doi:10.1007/BF01896876
[53] P. Walters,An Introduction to Ergodic Theory (Springer-Verlag, New York, 1982). · Zbl 0475.28009
[54] A. Zemlyakov and A. Katok, Topological transitivity of billiards in polygons,Math. Notes 18:760–764 (1975). · Zbl 0323.58012
[55] K. Zyczkowski, Classical and quantum billiards: Integrable, nonintegrable, and pseudointegrable,Acta Phys. Polon. B 23:245–270 (1992).
[56] G. W. Tokarsky, Polygonal rooms not illuminated from every point,Amer. Math. Monthly 102:867–879 (1995). · Zbl 0849.52007 · doi:10.2307/2975263
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.